As I have been diagnosed with Emphysema I was wondering after reading this article if anyone has an inkling that MTX may have caused my problem.
Methotrexate (MTX), one of the DMARDs, has a number of side-effects including pneumonitis.
MTX-induced pneumonitis is an acute inflammatory condition of the lungs which causes relatively abrupt onset of breathlessness which may be associated with cough and fever. It most commonly occurs within the first 12 months of MTX therapy and can be very severe with marked hypoxia at presentation and severe exercise limitation. Death can occur from this drug side-effect. Lung function testing demonstrates a reduction in lung volumes with reduced gas diffusion. CT scanning of the chest demonstrates inflammatory shadowing (often described as ground glass change as it has this appearance on lung window settings on HRCT) and in some cases established lung fibrosis. Treatment includes stopping the MTX, and severe cases are often treated with corticosteroids, although the evidence for this treatment is largely anecdotal rather than scientific.
In a subject with arthritis who is on MTX and who is found to have lung fibrosis, it is often difficult to know whether this relates to the drug treatment itself or the underlying arthritis. In such cases the views of a chest physician should be sought. Provided there is no progression in the lung fibrosis over time then it is probably safe to continue with the MTX therapy. In most cases where lung function declines over time, however, most physicians would stop the MTX therapy even if the classical inflammatory features of MTX pneumonitis are not present.